Alert archive / Colorado / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 251, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Sep 19, 2019, 3:22 PM MDT for Kiowa County, Prowers County, Colorado. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 19, 2019, 3:22 PM MDT (21:22 UTC)
- Expired
- Sep 19, 2019, 3:45 PM MDT
- In force
- 23 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Kiowa County, CO, Prowers County, CO
The radar
The Goodland radar (KGLD), 132 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2104 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
829
WUUS55 KPUB 192122
SVRPUB
COC061-099-192145-
/O.NEW.KPUB.SV.W.0251.190919T2122Z-190919T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
322 PM MDT Thu Sep 19 2019
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
North central Prowers County in southeastern Colorado...
Southeastern Kiowa County in southeastern Colorado...
* Until 345 PM MDT.
* At 321 PM MDT, a severe thunderstorm was located 8 miles north of
Bristol, or 20 miles northwest of Coolidge, moving northeast at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hartman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3810 10225 3819 10244 3846 10226 3837 10205
3827 10204
TIME...MOT...LOC 2121Z 211DEG 24KT 3824 10228
HAIL...1.00IN
WIND...60MPH
$$
KTS2 follow-up statements
083
WWUS55 KPUB 192134
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
334 PM MDT Thu Sep 19 2019
COC061-099-192145-
/O.CON.KPUB.SV.W.0251.000000T0000Z-190919T2145Z/
Prowers CO-Kiowa CO-
334 PM MDT Thu Sep 19 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR NORTH CENTRAL PROWERS AND SOUTHEASTERN KIOWA COUNTIES...
At 334 PM MDT, a severe thunderstorm was located 8 miles north of
Hartman, or 19 miles northwest of Coolidge, moving northeast at 15
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of north
central Prowers and southeastern Kiowa Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3813 10226 3819 10238 3845 10224 3837 10205
3827 10204
TIME...MOT...LOC 2134Z 216DEG 14KT 3824 10225
HAIL...1.00IN
WIND...60MPH
$$
KTS577
WWUS55 KPUB 192144
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
344 PM MDT Thu Sep 19 2019
COC061-099-192152-
/O.EXP.KPUB.SV.W.0251.000000T0000Z-190919T2145Z/
Prowers CO-Kiowa CO-
344 PM MDT Thu Sep 19 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PROWERS AND
SOUTHEASTERN KIOWA COUNTIES WILL EXPIRE AT 345 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 3813 10226 3819 10238 3845 10224 3837 10205
3827 10204
TIME...MOT...LOC 2142Z 211DEG 24KT 3828 10222
$$
KTSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 11:54 AM MDT, 3 hours 28 minutes earlier.
Area forecast discussion, Sep 19, 11:54 AM MDT, 3 hours 28 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1154 AM MDT Thu Sep 19 2019 .SHORT TERM...(Today and tonight) Issued at 355 AM MDT Thu Sep 19 2019 SW flow continues to slowly strengthen across CO today and tonight as western U.S. upper trough moves eastward through the Great Basin. Mid levels gradually moisten through the day under persistent s-sw flow, leading to sct thunderstorms over most of the higher terrain by late afternoon. Surface dewpoints start out rather dry (mainly 30s) across the area before slowly increasing overnight, so initial mountain convection may end up producing more wind than rain, before wetter showers/storms develop this evening. On the plains, areas near the KS border will see fairly deep instability develop 20z-21z, with CAPE in the 1k-2k J/KG range roughly east of an Eads/Las Animas/Kim line. While 0-6km shear isn't particularly large (20-30 kts), instability should be sufficient for a few low end severe storms, with HRRR developing several discrete cells around 21z. I-25 corridor may miss out on most activity, with only some isolated weak storms spilling off the eastern mountains late in the afternoon. Winds area-wide will strengthen, with gusts 20-30 kts widespread from late morning into early evening, though humidity will remain above critical fire weather thresholds, so no highlights needed. Max temps will again run well above average, especially over the eastern plains with low to mid 90s across the lower Arkansas Valley. Tonight, last few runs of the NAM have been fairly aggressive developing a large area of precip along the Continental Divide in the evening, then allowing nrn edge of ern NM MCS to push into the sern plains after midnight. Other models, including GFS and ECMWF not nearly as wet, keeping bulk of overnight precip in ern NM and the TX Panhandle. Forecast shades toward the drier solutions, though still enough risk for storms to keep low pops over much of the region into early Fri morning. .LONG TERM...(Friday through Wednesday) Issued at 355 AM MDT Thu Sep 19 2019 Friday... On Friday, the previously discussed upper trough lifts northeast across northern Colorado and into the northern US plains, and dry air filters in behind it, quickly dropping TPW over the high terrain. Associated showers and thunderstorms will linger over the mountains Friday morning, mostly dissipating by Friday afternoon. A surface lee trough will remain over eastern Colorado with an associated dry line and moist southeasterly flow on its eastern periphery near the CO/KS border. An axis of moderate CAPE will develop on the eastern side of the lee trough within moderate deep layer shear under the mid level jet. Depending on the position of the dy line, a strong to low-end severe storm could develop over the far eastern Colorado plains Thursday afternoon and early evening. Ongoing early-day storms could negatively impact convective potential over the plains. The I-25 corridor and high terrain should be dry Friday afternoon and evening as dry air increases from the west. Temperatures on Friday will near 90 across much of the eastern plains, mid 80s in Colorado Springs, and 70s across the high mountain valleys. Strong mid-level flow overhead and deep vertical mixing will promote gusty winds at the surface during the afternoon. Winds could gust in the 25-35 mph range across the lower elevations. Surface RH still appear borderline for critical fire weather conditions, with best chances for critical values over the I-25 corridor through the upper Arkansas River Valley. Given the uncertainty regarding temporal extent of Red Flag conditions in these areas, no fire weather highlights will be issued with this package. A cold front will push south down the eastern Colorado plains late Friday night, ushering in cooler and drier air for the weekend. Saturday - Sunday... A weaker, secondary trough will quickly follow the Friday trough, moving east across Colorado during the day Saturday. Ahead of the feature, mid level flow will remain modest and from the southwest, and the development of deep inverted-V profiles will again promote deep vertical mixing and gusty surface winds. Although winds will not be as strong as on Friday, gusts to 30 mph are plausible, especially across the high terrain. Surface RH will be lower, and along with the gusty winds and dry fuels, may promote at least a brief period of Red Flag conditions, especially over the high terrain. By 00z, the trough axis will be swinging across central Colorado, ushering in even drier air over the western half of the state. The high terrain is expected to remain dry all of Saturday. The trough will send another cold front south down the eastern plains Saturday early evening. Moistening and lift along and behind the front should yield the development of at least isolated showers and weak storms across the I-25 corridor and eastern Colorado plains, mainly north of HWY 50, with best chances along and north of the Palmer Divide. Dry air and shortwave ridging behind the second trough will result in dry conditions across southern Colorado on Sunday. Although surface RH will remain low, winds will be weaker per weaker mid- level flow. Temperatures over the weekend will be cooler thanks to the Friday night and Saturday night cold fronts. Expect highs ranging the 80s across the plains, upper 70s in Colorado Springs, and 70s across the high valleys. Monday - Wednesday... Attention for next week turns to a broad trough and closed low digging into the southwest US during the day Wednesday. By 00z Monday evening, models are in fairly good agreement on the closed low being centered near far southern Nevada. However, only slight position differences and degree to which the low is able to draw moisture north into southern Colorado is leading to uncertainty with regards to precipitation chances. It appears there is potential for showers and thunderstorms to increase in coverage near the CO/NM border during the evening Monday, so have included scattered PoPs in the forecast. The closed low is expected to continue to sag south Tuesday, but uncertainty increases considerably with respect to its east-west orientation. Deterministic and ensemble model members have the closed low anywhere from just off the southern California coast to eastern Arizona by 00z Tuesday evening. The best chance for precipitation in the forecast area looks to remain near the CO/NM border, though chances will probably be less given the low will be further south away from the state. Uncertainty into the position of the low increases into Wedensday. Of note is that the 00z GFS and ECMWF operational deterministic runs show remarkable consistency with one another through midweek, lifting the low across Colorado Wednesday night through Thursday night. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1153 AM MDT Thu Sep 19 2019 VFR conditions expected at COS and PUB over the next 24 hours, with breezy south to southeast winds 10-15kts expected through the afternoon. Increasing southwest flow aloft ahead of a passing upper trough will allow for gusty south to southwest winds 15-30kts to develop through Friday morning. Mainly VFR conditions expected at ALS over the next 24 hours, with breezy southerly winds 10-15kts through the afternoon. Increasing southwest flow aloft and lift ahead of a passing upper trough will allow for scattered showers and thunderstorms to develop across the higher terrain west of the terminal late this afternoon, with showers and a few possible storms continuing through the overnight hours. A few showers could move off the higher terrain and across the San Luis Valley through the overnight hours, though will keep VCSH in taf at this time. Gusty southwest winds 15-30kts to develop through Friday morning, as trough lifts out across the region. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...PETERSEN LONG TERM...LINE AVIATION...MW
Hazardous weather outlook, Sep 19, 11:22 AM MDT, 4 hours before
Hazardous Weather Outlook National Weather Service Pueblo CO 1122 AM MDT Thu Sep 19 2019 COZ058>089-093>099-201730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1122 AM MDT Thu Sep 19 2019 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms will develop this afternoon and early evening over the far southeast plains, generally along and east of an Eads to Las Animas to Kim line. One or two of these storms may become severe, producing hail up to the size of quarters and damaging wind gusts to over 60 mph. Elsewhere across the area, isolated to scattered showers and thunderstorms will be possible this afternoon and evening, with the greatest chance for storms over the mountains along the Continental Divide. Gusty winds to 50 mph and cloud to ground lightning will be the main threats from these storms. Isolated to scattered showers, and a few possible thunderstorms, will continue across the higher terrain through the overnight hours, with the greatest coverage once again being along and west of the Continental Divide. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Showers and thunderstorms will linger over the mountains Friday morning, with new storms developing over the far eastern plains Friday afternoon and evening. A few of the storms over the eastern plains could be strong to severe, producing large hail and wind gusts over 60 mph. All storms will be capable of producing cloud to ground lightning and winds gusting to 40 mph. Weak thunderstorms may develop along and behind a cold front Saturday night across the eastern plains, with cloud to ground lightning, gusty winds, and small hail the main threats. There is potential for a storm system to bring active weather to parts of southern Colorado next week, but considerable uncertainty among forecast guidance regarding its track yields low confidence in its exact impact. Near critical to critical fire weather conditions are expected for portions of southern Colorado Friday and Saturday as dry fuels combine with gusty winds and low RH. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible across the far southeastern Colorado plains this afternoon and evening. 23/23
In the hours before
Special weather statement, Sep 19, 1:24 PM MDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Pueblo CO
124 PM MDT Thu Sep 19 2019
COZ098-192015-
Lamar Vicinity/Prowers County CO-
124 PM MDT Thu Sep 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PROWERS...SOUTHEASTERN
KIOWA AND SOUTHEASTERN BENT COUNTIES UNTIL 215 PM MDT...
At 123 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Two Buttes Reservoir, or 19 miles south of Lamar,
moving northeast at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lamar, Holly, Granada, Hartman and Bristol.
LAT...LON 3770 10259 3778 10275 3827 10269 3827 10257
3814 10205 3808 10204
TIME...MOT...LOC 1923Z 214DEG 27KT 3780 10263
KTSSpecial weather statement, Sep 19, 2:19 PM MDT, 1 hour 3 minutes before
Special Weather Statement National Weather Service Pueblo CO 219 PM MDT Thu Sep 19 2019 COZ096-098-192100- Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO- 219 PM MDT Thu Sep 19 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PROWERS AND SOUTHEASTERN KIOWA COUNTIES UNTIL 300 PM MDT... At 219 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles southeast of Lamar, moving northeast at 30 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Granada, Hartman and Bristol. LAT...LON 3787 10250 3794 10264 3832 10251 3819 10212 TIME...MOT...LOC 2019Z 208DEG 26KT 3799 10252 KTS
Special weather statement, Sep 19, 3:16 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Pueblo CO
316 PM MDT Thu Sep 19 2019
COZ096-098-192200-
Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO-
316 PM MDT Thu Sep 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PROWERS AND
SOUTHEASTERN KIOWA COUNTIES UNTIL 400 PM MDT...
At 316 PM MDT, Doppler radar was tracking a strong thunderstorm over
Bristol, or 16 miles east of Lamar, moving northeast at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Granada, Hartman and Bristol.
LAT...LON 3795 10239 3802 10255 3846 10230 3835 10204
3820 10204
TIME...MOT...LOC 2116Z 211DEG 24KT 3816 10233
KTSThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 1:24 PM MDT | Special Weather Statement | PUB | Prowers | 51 min |
| Sep 19, 2:19 PM MDT | Special Weather Statement | PUB | Prowers | 41 min |
| Sep 19, 3:16 PM MDT | Special Weather Statement | PUB | Prowers | 44 min |
| Sep 19, 4:17 PM MDT | Special Weather Statement | PUB | Prowers | 28 min |
| Sep 19, 4:20 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 25 min |
| Sep 19, 4:45 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 17 min |
| Sep 19, 5:15 PM MDT | Special Weather Statement | PUB | Prowers | 30 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.